Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Mobile, AL

May 17, 2023Wayne County, Mississippi

NWS Mobile, AL issued this flash flood warning at May 17, 2023, 5:49 PM CDT for Wayne County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2023, 5:49 PM CDT (22:49 UTC)
Expired
May 17, 2023, 9:00 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Wayne County, MS

The radar

The Mobile radar (KMOB), 119 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGUS54 KMOB 172249
FFWMOB
MSC153-180200-
/O.NEW.KMOB.FF.W.0010.230517T2249Z-230518T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
549 PM CDT Wed May 17 2023

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Wayne County in southeastern Mississippi...

* Until 900 PM CDT.

* At 549 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Waynesboro, Clara, Buckatunna, Woodwards, Boice, Winchester, West 
  King, Denham, Hiwannee, Chicora, Gretna, Whistler and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3182 8878 3187 8847 3159 8846 3151 8847
      3161 8886 3161 8885

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
120 
WGUS74 KMOB 180201
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
901 PM CDT Wed May 17 2023

MSC153-180211-
/O.EXP.KMOB.FF.W.0010.000000T0000Z-230518T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MS-
901 PM CDT Wed May 17 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR WAYNE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3182 8878 3187 8847 3159 8846 3151 8847
      3161 8886 3161 8885

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:18 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 17, 4:18 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
418 PM CDT Wed May 17 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Thursday)
Issued at 310 PM CDT Wed May 17 2023

A pair of upper troughs will affect our region through Thursday
afternoon. The first trough currently responsible for the ongoing
widespread showers and scattered strong/severe thunderstorms is
situated over the lower Mississippi River region into the
northwest Gulf. This trough will progress slowly eastward tonight
into Thursday morning, maintaining the current active weather in
play through much of the evening before dissipating from north to
south. A few showers and storms could linger along the coast past
midnight. The axis of the second trough extends westward from
Kentucky over southern Missouri and northern Arkansas. This trough
will progress faster toward the east compared to the first, and
merge with the southern trough moving over our area by late
Thursday afternoon. Thursday will likely follow a similar
convective pattern compared to today. However, much of the rain
will likely be focused east of the Tombigbee River and north of
I-10. Some storms Thursday afternoon could be locally strong and
also capable of producing gusty surface winds, frequent lightning,
and heavy rainfall. Low temperatures through the period will be
in the mid and upper 60s across most of the area with lower 70s
along the immediate coast. Highs Thursday will be in the low to
mid 80s. /22

&&

.SHORT TERM...
(Thursday night through Saturday night)
Issued at 310 PM CDT Wed May 17 2023

An upper trough axis will be moving to the east of our area
Thursday evening, with slight upper ridging then expected on
Friday into Friday evening. A deep, moist airmass will remain in
place across the region, with PWAT's ranging between 1.3 to 1.6
inches. Diurnally driven convection will continue, but with less
coverage on Friday afternoon (generally only a 20-30 percent
chance) due to the ridging aloft.

There will be a closed upper low pressure area centered over the
Great Lakes region to start the weekend, with a trough extending
as far south as northern Mississippi and Alabama. The low pressure
area will lift east-northeast through Saturday night into Sunday and
devolve into an open wave, with the troughing over our area
shifting off to the east. A 20-30 percent chance of showers and
thunderstorms will develop Saturday afternoon, and then dissipate
around sunset.

Low temperatures through the period will be in the mid and upper
60s across most of the area with lower 70s along the immediate
coast. Highs Thursday will primarily be in the low to mid 80s,
with highs Saturday in the mid to upper 80s. /22

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 310 PM CDT Wed May 17 2023

The aforementioned upper pattern will bring an associated surface
boundary across the forecast area Saturday night into Sunday,
with the front becoming nearly stationary but likely remaining
just south of the coast through the remainder of the long term
period as surface high pressure ridges into the southeast states
from the northeast. Isolated to scattered diurnal showers and
thunderstorms will be possible each day, primarily in the
afternoon and evening hours through the long term period, with
PoPs in the 20 to 40 percent range each day. Highs in the mid to
upper 80s each day through the period, with overnight lows in the
low to mid 60s inland and upper 60s to lower 70s closer to the
Gulf coast beaches. /12 /22

&&

.MARINE...
Issued at 310 PM CDT Wed May 17 2023

No marine impacts are expected. A light westerly to southwesterly
flow prevails through Saturday then becomes northerly to
northeasterly for Saturday night through early next week. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      66  85  68  85  69  89  68  86 /  50  40  10  20  10  20  10  20
Pensacola   70  83  71  83  72  86  70  84 /  60  40  20  20  10  20  10  20
Destin      71  83  71  84  72  85  72  86 /  60  40  20  10   0  20  10  20
Evergreen   64  85  65  85  66  88  65  86 /  60  70  30  30  10  40  10  30
Waynesboro  65  85  66  86  67  88  64  84 /  40  50  10  20  10  30  10  20
Camden      63  83  63  82  64  86  63  83 /  40  70  30  20  10  40  10  20
Crestview   65  87  66  87  67  90  66  89 /  60  70  20  30  10  30  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, May 17, 4:41 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     JACKSON                 31.51N 87.89W
05/17/2023                   CLARKE             AL   EMERGENCY MNGR

            EM REPORTS A LARGE TREE DOWN NEAR 350
            COMMERCE ST CLOSE TO VANITY PARK.

&&

JEH
Special weather statement, May 17, 4:42 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 PM CDT Wed May 17 2023

ALZ060-FLZ205-172230-
Covington AL-Okaloosa Inland FL-
442 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of Covington and
northeastern Okaloosa Counties through 530 PM CDT...

At 442 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northwest of Laurel Hill, or 14 miles
west of Florala, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Opp, Florala, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3090 8639 3093 8668 3131 8670
      3131 8621 3125 8619 3100 8619
TIME...MOT...LOC 2142Z 258DEG 23KT 3103 8658

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, May 17, 4:46 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
446 PM CDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 WSW JACKSON           31.50N 87.91W
05/17/2023                   CLARKE             AL   PUBLIC

            EM REPORTS MINOR TREE LIMB DEBRIS SCATTERED
            ACROSS THE AREA NEAR INDUSTRIAL DR & 177.

&&

JEH
Local storm report, May 17, 4:47 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
447 PM CDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     JACKSON                 31.51N 87.89W
05/17/2023                   CLARKE             AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            JACKSON. EM REPORTS A LARGE TREE DOWN NEAR
            350 COMMERCE ST CLOSE TO VANITY PARK.
            CORRECTED TIME FROM 1:10 PM TO 2:10PM.

&&

JEH
Local storm report, May 17, 5:01 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
501 PM CDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLASH FLOOD      2 ESE BON SECOUR        30.30N 87.70W
05/17/2023                   BALDWIN            AL   PUBLIC

&&

JEH
Special weather statement, May 17, 5:10 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
510 PM CDT Wed May 17 2023

ALZ051-052-MSZ067-172315-
Choctaw AL-Washington AL-Wayne MS-
510 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and Wayne Counties through 615 PM
CDT...

At 510 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Waynesboro, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Chatom, Clara, Millry and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 8871 3170 8809 3166 8808 3166 8809
      3163 8808 3162 8807 3160 8808 3159 8806
      3142 8810 3152 8884
TIME...MOT...LOC 2210Z 283DEG 30KT 3167 8860

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:11 PM CDTSpecial Weather StatementMOBGeorge49 min
May 17, 3:24 PM CDTSevere Thunderstorm WarningMOBGeorge25 min
May 17, 4:24 PM CDTAreal Flood AdvisoryMOBGreene3 hr
May 17, 5:10 PM CDTSpecial Weather StatementMOBWayne65 min
May 17, 5:14 PM CDTAreal Flood AdvisoryMOBWayne3 hr

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.